Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

August 9, 2014Flagler County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2014, 7:16 PM EDT for Flagler County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 7:16 PM EDT (23:16 UTC)
Expired
Aug 9, 2014, 8:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 136 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS82 KMLB 092316
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
716 PM EDT SAT AUG 9 2014

FLZ041-100000-
INLAND VOLUSIA COUNTY-
716 PM EDT SAT AUG 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHWESTERN VOLUSIA COUNTY...

* UNTIL 800 PM EDT.

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE 
GEORGE...MOVING EAST NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2927 8141 2927 8134 2923 8132 2918 8154
      2920 8156 2920 8160 2921 8162 2927 8164
      2930 8166 2931 8168 2932 8168 2938 8145
      2940 8142
TIME...MOT...LOC 2315Z 245DEG 14KT 2930 8165

$$
RL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:00 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 4:00 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT SAT AUG 9 2014

.DISCUSSION...

CURRENT/TONIGHT...
DIURNAL CONVECTION GOT A SLIGHTLY EARLIER START THAN ON FRIDAY. BY
MID AFTN NMRS SHRAS/SCT TSRAS WERE PUSHING ACRS THE FL TURNPIKE WITH
WELL DEFINED OUTFLOW BDRYS RACING AHEAD OF THE CONVECTION TOWARD
THE COASTAL COUNTIES. EAST COAST SEA BREEZE WAS LARGELY PINNED NEAR
ALONG THE BARRIER ISLANDS AS ONLY A FEW CSTL SITES HAD REPORTED A
WNDSHFT FM SW TO SE.

COLLISION BTWN THE OUTFLOW BDRYS AND THE EAST COAST SEA BREEZE WILL
OCCUR WELL BEFORE SUNSET AND SHOULD BURN OFF MOST OF THE AVAILABLE
ENERGY BY MID EVNG. LATEST OBS INDICATE LITTLE CHANGE IN THE OVERALL
WX PATTERN WITH SHALLOW MID LVL LAPSE RATES BTWN 5.5-6.5C/KM...
STEEPEST ALONG THE TREASURE COAST WHERE SOME DRIER MID LVL AIR HAS
WORKED ITS WAY UP FROM S FL. RUC ANALYSIS SHOWS A WEAK MID LVL VORT
AXIS HAS SET UP ALONG THE W FL COAST THAT IS EMBEDDED WITHIN 5-10KTS
OF S/SW FLOW. WHILE THIS IS PRODUCING SOME PVA ACRS E CENT FL...ITS
MAGNITUDE IS QUITE LOW AND WILL DO LITTLE TO ENHANCE OVERALL STORM
STRENGTH.

WILL GO WITH A PRE 1ST PD TO COVER ONGOING PRECIP...ENDING PRECIP BY
02Z. LIGHT WINDS AND CLEARING SKIES AFT MIDNIGHT WILL ALLOW MIN
TEMPS TO DROP TO WITHIN A FEW DEGS OF SFC DEWPOINTS...CURRENTLY IN
THE M/U70S.

UPCOMING WEEK...(PREV DISC)
SYNOPTIC PATTERN THAT SETS UP FOR MOST OF NEXT WEEK WILL SEE THE
DEEP LAYER ATLANTIC RIDGE SUPPRESSED BACK ACROSS SOUTH
FLORIDA/FLORIDA STRAITS AS THE BROAD EAST COAST TROUGH BECOMES
RE-ESTABLISHED. THIS PATTERN HAS BECOME THE DEFAULT SO FAR THIS
SUMMER.

WEAK LOW PRESSURE THAT DEVELOPS EARLY IN THE WEEK BRINGS A FRONTAL
BOUNDARY INTO NORTH FLORIDA WHERE IT HANGS UP FOR THE REMAINDER OF
THE WEEK AGAINST THE STOUT ATLANTIC RIDGE AXIS. PREVAILING
SOUTH-SOUTHWEST FLOW WILL LIKELY HANG UP THE EAST COAST SEA BREEZE
ALONG THE COAST MOST AFTERNOONS IF IT IS ABLE TO DEVELOP AT
ALL...AND THEN LIKELY ONLY SOUTH OF CAPE CANAVERAL.

BOTH GFS AND ECMWF ARE A LITTLE MORE ENTHUSIASTIC ABOUT KEEPING THE
FRONTAL MOISTURE FURTHER NORTH AND INSTEAD BRINGING THE DRY AIR
POCKET CURRENTLY OVER THE SOUTHERN BAHAMAS AROUND THE RIDGE INTO THE
PENINSULA. SO DESPITE WHAT OTHERWISE WOULD BE FAVORABLE FLOW...HAVE
KEPT POPS AROUND CLIMO AT 30-40 PERCENT AS THIS WOULD KEEP SOME
CONVECTION SUPPRESSED. HOWEVER IT WILL BE THE SMALL DAY TO DAY
FLUCTUATIONS IN THE RIDGE AXIS/STRENGTH OF THE OFFSHORE FLOW/LOW-MID
LEVEL MOISTURE THAT WILL ULTIMATELY DETERMINE THE STORM COVERAGE AND
THESE ARE HARD TO PIN DOWN IN THE LONG TERM.

&&

.AVIATION...
THRU 10/00Z...SFC WNDS E/SE 5-10KTS CSTL SITES...S/SW INTERIOR
SITES...SCT MVFR SHRAS/IFR TSRAS WITH OCNL SFC WND G25-30KTS...MVG
NE ARND 10KTS. BTWN 10/00Z-10/02Z...SFC WNDS BCMG S ARND 5KTS...SCT
MVFR SHRAS/ISOLD IFR TSRAS. AFT 10/02Z...VFR ALL SITES...S/SW SFC
WNDS BLO 5KTS.

&&

.MARINE...
TONIGHT...EAST COAST SEA BREEZE WILL COLLAPSE WITHIN AN HR OR TWO OF
SUNSET WITH WINDS SHIFTING BACK TO THE S/SW AOB 10KTS...SEAS AOB
2FT NEARSHORE AND 2-3FT OFFSHORE...DOMINANT PDS ARND 9SEC. OFFSHORE
MVG TSTMS THRU EARLY EVNG.

SUN-THU...PERSISTENT TROFFING PATTERN OVER THE NE CONUS WILL COMBINE
WITH A FRONTAL BOUNDARY DROPPING INTO N FL TO KEEP THE ATLC RIDGE
AXIS SUPPRESSED NEAR OR SOUTH OF LAKE OKEECHOBEE AND THE NRN BAHAMAS
FOR MUCH OF THE UPCOMING WEEK. A GENTLE TO MODERATE S/SW BREEZE WILL
PREVAIL ACRS THE LCL ATLC WITH SEAS AOB 2FT NEARSHORE AND 2-3FT
OFFSHORE. GRADIENT SHOULD BE STRONG ENOUGH TO PREVENT THE EAST COAST
SEA BREEZE FROM FORMING...OR AT LEAST LIMITING IT TO A FEW HRS OF
AFTN S/SE FLOW ALONG THE TREASURE COAST EACH AFTN. OFFSHORE MVG
AFTN/EVNG TSTMS WILL REMAIN THE PRIMARY BOATING THREAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  76  93 /  30  40  30  30
MCO  75  95  75  96 /  20  30  20  30
MLB  76  91  75  92 /  30  40  30  20
VRB  75  92  74  91 /  30  40  30  20
LEE  76  95  76  95 /  20  30  20  30
SFB  76  96  77  96 /  20  30  20  30
ORL  76  95  76  95 /  20  30  20  30
FPR  74  92  74  92 /  20  40  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...BRAGAW
RADAR/IMPACT WX.......SHARP/LASCODY
Hazardous weather outlook, Aug 9, 11:09 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT SAT AUG 9 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100315-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1109 AM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP MOISTURE WILL COMBINE WITH DAYTIME HEATING AND LOCAL SEA AND
LAKE BREEZE BOUNDARIES TO PRODUCE SCATTERED TO NUMEROUS AFTERNOON
AND EVENING LIGHTNING STORMS IN EAST CENTRAL FLORIDA THIS
AFTERNOON. THE HIGHEST COVERAGE IS EXPECTED BETWEEN 2 AND 8 PM.
TODAY'S STORMS WILL MOVE NORTHEAST AT 5 TO 10 MPH. GUSTY WINDS TO
ROUND 40 OR 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN STORM THREATS TODAY. HEAD INDOORS AT
THE FIRST SIGN OF THREATENING SKIES...OR IF YOU SEE LIGHTNING OR
HEAR THUNDER.

.FLOOD IMPACT...
RAINFALL TOTALS BETWEEN ONE AND THREE INCHES WILL BE POSSIBLE IN
SOME AREAS...ESPECIALLY ALONG BOUNDARY MERGERS OR COLLISIONS. THIS
WILL PRODUCE TEMPORARY LOCALIZED FLOODING OF URBAN AND POORLY
DRAINED AREAS...ESPECIALLY TOWARD COMMUNITIES LOCATED ALONG THE
COAST.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 35
KNOTS OVER THE LARGER INLAND LAKES...AS WELL AS THE INTRACOASTAL
AND IMMEDIATE NEAR SHORE ATLANTIC WATERS THIS AFTERNOON. MARINERS
SHOULD BE ON THE LOOKOUT FOR STORMS APPROACHING FROM THE WEST OR
SOUTHWEST TODAY.

.RIP CURRENT IMPACT...
THE COMBINATION OF A SMALL OCEANIC SWELL AND TIDAL EFFECTS WILL
PRODUCE A MODERATE THREAT FOR RIP CURRENTS THIS AFTERNOON...
ESPECIALLY FOR BEACHES NORTH OF VERO BEACH. CHECK WITH THE LOCAL
BEACH PATROL FOR ADDITIONAL INFORMATION. ALWAYS SWIM WITHIN SIGHT
OF A LIFE GUARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH NEXT WEEK. CLOUD TO GROUND LIGHTNING STRIKES
WILL BE THE PRIMARY HAZARD...ALONG WITH LOCAL HEAVY RAINFALL AND
STRONG GUSTY WINDS IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF ANY WARNINGS ARE ISSUED. REPORT ANY FLOODING OR RAINFALL
AMOUNTS OF TWO INCHES OR MORE TO THE NATIONAL WEATHER SERVICE IN
MELBOURNE.

AC/DS

In the hours before

Special weather statement, Aug 9, 5:13 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT SAT AUG 9 2014

FLZ047-147-092200-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
513 PM EDT SAT AUG 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER BREVARD COUNTY...

* UNTIL 600 PM EDT.

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM COCOA TO JUST
WEST OF VIERA...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CANAVERAL GROVES...JETTY PARK...MERRITT ISLAND...SUNTREE AND
VIERA.

THE PRIMARY THREATS WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER
OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2843 8056 2836 8060 2825 8060 2814 8057
      2802 8086 2849 8087 2872 8097 2877 8096
      2879 8078 2870 8071 2868 8066 2871 8070
      2874 8071 2876 8074 2879 8075 2880 8073
      2859 8057 2845 8052
TIME...MOT...LOC 2111Z 256DEG 8KT 2840 8074 2814 8085

RL
Local storm report, Aug 9, 5:42 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
542 PM EDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 WNW CAPE CANAVERAL    28.40N 80.65W
08/09/2014  M41 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 0300 RECORDED A 36 KNOT WIND GUST OUT OF THE
            SOUTHWEST.

0530 PM     TSTM WND GST     6 ENE SHARPES           28.46N 80.67W
08/09/2014  M40 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 0803 RECORDED A 35 KNOT WIND GUST OUT OF THE
            SOUTHWEST.

&&

ULRICH
Local storm report, Aug 9, 5:55 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
08/09/2014  M45 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 1007 RECORDED A WIND GUST OF 39 KNOTS OUT OF
            THE SOUTH. INSTRUMENT HEIGHT 54 FEET.

0545 PM     NON-TSTM WND GST 3 S PLAYALINDA BEACH    28.61N 80.62W
08/09/2014  M43 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER 0211 MEASURED A 37 KNOT WIND GUST OUT OF THE
            SOUTHWEST. INSTRUMENT HEIGHT 54 FEET.

&&

ULRICH
Local storm report, Aug 9, 6:05 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
605 PM EDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     5 SW PLAYALINDA BEACH   28.61N 80.69W
08/09/2014  M48 MPH          BREVARD            FL   AWOS

            THE AWOS AT THE SHUTTLE LANDING FACILITY, KTTS, RECORDED
            A 42 KNOT WIND GUST OUT OF THE SOUTH SOUTHWEST.

&&

ULRICH
Special weather statement, Aug 9, 7:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
716 PM EDT SAT AUG 9 2014

FLZ041-100000-
INLAND VOLUSIA COUNTY-
716 PM EDT SAT AUG 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHWESTERN VOLUSIA COUNTY...

* UNTIL 800 PM EDT.

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE
GEORGE...MOVING EAST NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2927 8141 2927 8134 2923 8132 2918 8154
      2920 8156 2920 8160 2921 8162 2927 8164
      2930 8166 2931 8168 2932 8168 2938 8145
      2940 8142
TIME...MOT...LOC 2315Z 245DEG 14KT 2930 8165

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:02 PM EDTSpecial Marine WarningMLB88 min
Aug 9, 5:10 PM EDTSpecial Marine WarningMLB65 min
Aug 9, 5:13 PM EDTSpecial Weather StatementMLBBrevard47 min
Aug 9, 7:03 PM EDTSpecial Marine WarningMLB57 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.